Texas, 2015

Flooding in Texas, April 13, 2015

April 13, 2015 · NWS LUB · 2 events in 2 counties and zones

Numerous slow moving showers and thunderstorms developed this morning north of an upper low located over the western Permian Basin. One particularly intense band of rainfall trained northwestward across western Terry and eastern Yoakum Counties late this morning for nearly three hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Numerous slow moving showers and thunderstorms developed this morning north of an upper low located over the western Permian Basin. One particularly intense band of rainfall trained northwestward across western Terry and eastern Yoakum Counties late this morning for nearly three hours. Rainfall totals underneath this band measured as great as seven inches at the Tokio (Terry County) COOP gin. The NWS Lubbock regional hydrologist surveyed much of the area later that afternoon and documented widespread flooding of playa lakes, fields and some roads. Farm-to-Market Road 1780 south of the town of Tokio was closed at the Sulphur Springs Creek crossing due to water estimated up to three feet deep. Asphalt along this creek crossing was peeled away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 13, 5:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 13, 5:23 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
623 AM CDT MON APR 13 2015

.AVIATION...
MVFR CLOUD DECKS HAVE DEVELOPED AT ALL THREE TAF SITE EARLY THIS
MORNING...AND WILL REMAIN THIS WAY UNTIL LATE MORNING/EARLY
AFTERNOON AT KLBB AND KPVW...BUT LINGER THROUGH MOST OF THE DAY AT
KCDS. CLOUD DECKS WILL HOWEVER DETERIORATE BACK TO MVFR/IFR BY
THIS EVENING/TONIGHT. CURRENT VIS HAS BEEN VFR AT ALL THREE TAF
SITES...THOUGH INTERMITTENT MVFR/IFR FOG HAVE OCCURRED WITHIN THE
LAST 8 HOURS OR SO...WHICH WILL LIKELY ONCE AGAIN BE THE CASE
GIVEN THE BROAD AREA OF -RA/-TSRA AFFECTING THE TAF SITES TODAY.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT MON APR 13 2015/

SHORT TERM...
THE CLOSED UA LOW THAT WE HAVE BEEN INTENTLY WATCHING FOR THE LAST
SEVERAL DAYS...WAS LOCATED ACROSS THE SUN COUNTRY PER 07Z SATELLITE
WATER VAPOR IMAGERY. THIS SATELLITE CHANNEL ALSO SHOWS THE RICH
PLUME OF MOISTURE IT IS ADVECTING ACROSS THE SOUTHERN PLAINS...IN
ADDITION TO LARGE SCALE ASCENT THAT IS PRESENT...THUS SHOWN IN THE
WAY OF A BROAD AREA OF SHOWER ACTIVITY NOTED ACROSS MAINLY THE
NORTHERN-HALF OF THE CWA. A COLD FRONT HAS GRADUALLY SHIFTED TO
ACROSS THE NORTHERN SOUTH PLAINS AND NORTHERN ROLLING PLAINS EARLY
THIS MORNING /WIND SPEEDS OF 15-20 MPH/...WHICH WILL AID ISENTROPIC
UPGLIDE BEING LIFTED FURTHER AND THUS GENERATE ADDITIONAL
DEVELOPMENT FROM NORTH TO SOUTH THROUGHOUT THE DAY. THE ONLY SLIGHT
MITIGATING FACTOR MAY BE THE DRY SLOT WHICH CAN EASILY BE SEEN VIA
WATER VAPOR IMAGERY...AS IT INVADES THE SWRN SOUTH PLAINS. HOWEVER
THE FROPA...MOIST CONDITIONS AND DAYTIME DESTABILIZATION WILL LIKELY
COUNTERACT IT /MODEL SOLUTIONS CERTAINLY AGREE WITH THIS THINKING/.
INTERMITTENT FOGGY CONDITIONS HAVE OCCURRED ACROSS PORTIONS OF THE
CWA FOR THE PAST 8 HRS OR SO...AND THIS NUISANCE WILL PROBABLY
PERSIST AS LONG AS THE PRECIP ENDURES.

THUS FAR...THE HEAVIEST AMOUNT OF RAINFALL THAT HAS FALLEN WITHIN
ONE HOUR WAS AROUND ONE-QUARTER OF AN INCH...PER TEXAS TECH MESONET
SITES. AS SUCH...IMMEDIATE FLOODING DOES NOT APPEAR TO BE AN ISSUE
BUT THROUGHOUT THE DAY...WOULD NOT BE SURPRISED IF POOR DRAINAGE AND
LOW-LYING AREAS BECOMES COVERED WITH WATER. HENCE...USE CAUTION WHEN
APPROACHING WATER COVERED ROADWAYS. THE OTHER CONCERN IS
STRONG/SEVERE STORM POTENTIAL. LAPSE RATES ARE SHOWN TO STEEPEN BY
LATE AFTN/EARLY EVENING...THOUGH NOT AS STEEP AS IT WAS
YESTERDAY...AND MUCAPE OF AOA 500 J/KG WILL BE AVAILABLE BUT AGAIN
NOT AS HIGH AS YESTERDAY. HOWEVER WHAT RAISES EYEBROWS IS THE 0-6 KM
BULK SHEAR OF AROUND 40 KTS NOTED MORE SO ACROSS THE LOW ROLLING
PLAINS BY LATE THIS AFTN/EARLY EVENING...THUS COINCIDING WITH WHEN
THE COLD FRONT IS EXPECTED TO BE THERE. CAN THEREFORE NOT RULE OUT
ISOLATED STORMS BECOMING STRONG TO POSSIBLY SEVERE...WITH QUARTER-
SIZED HAIL AND 58 MPH WIND GUSTS BEING THE PRIMARY THREATS.
TONIGHT...THE COLD FRONT AND THUS THE BEST FRONTOGENETICAL FORCING
WILL HAVE SHIFTED SOUTH OF THE REGION WHILST THE UA DISTURBANCE
OPENS UP TO AN UA TROUGH WHILE PROGRESSING OVERHEAD. AS
SUCH...RAINFALL CHANCES WILL STILL CONTINUE INTO TONIGHT...THOUGH
THE COVERAGE AND RAINFALL AMOUNTS MAY BE ON THE DECLINE.

TEMPS TODAY WILL BE MUCH COOLER THAN PREVIOUS DAYS...GIVEN
ANTICIPATED CLOUD COVER...RAINFALL AND THE PASSAGE OF THE COLD FRONT
/HIGHS IN THE 50S AND 60S/. OVERNIGHT LOWS WILL BE MAINLY IN THE
40S. PROGGED MODEL SOUNDINGS HINT AT THE DEVELOPMENT OF LOW CLOUDS
AND/OR FOG OVERNIGHT.

LONG TERM...
A FEW SHOWERS LIKELY TO LINGER ACROSS THE ERN THIRD OF THE FCST
AREA TUESDAY MORNING BEFORE THE WEAKENING UPPER LOW OPENS UP AND
MOVES SLOWLY AWAY FROM THE SOUTH PLAINS. FOCUS THEN SHIFTS ALMOST
IMMEDIATELY TO THE NEXT SYSTEM THAT MODELS CONTINUE TO PROG
CLOSING OFF OVER THE GREAT BASIN AND MOVING SWD THROUGH THE
4-CORNERS TO NEW MEXICO BY FRIDAY MORNING. MODELS SHOWING PRETTY
CONTINUITY THROUGH THIS TIME WITH THIS SYSTEM INCREASING
CONFIDENCE THAT THE DRYLINE MAY BECOME ACTIVE AS EARLY AS
WEDNESDAY WITH PEAK RAIN CHANCES THURSDAY. FROM FRIDAY MODELS
DIVERGE IN THEIR EVOLUTION OF THIS SYSTEM THUS LOWERING CONFIDENCE
IN LATE WEEK/EARLY WEEKEND FCST. HOWEVER...ENOUGH SOLUTIONS
SUGGESTING A CHANCE FOR PRECIP CONTINUES INTO SATURDAY TO STRETCH
SLIGHT CHANCE WORDING AT LEAST THAT FAR INTO THE FCST. TEMPS
REMAIN UNCERTAIN THROUGH THE PERIOD AS WELL WITH FAIRLY LARGE
DIFFERENCES IN MODEL SOLUTIONS THE LAST SEVERAL DAYS WITH
MODEL/OBJECTIVE GUIDANCE CONSENSUS A GOOD PLACE TO REMAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  42  60  41 /  80  40  10  10
TULIA         55  44  61  43 /  80  60  20  10
PLAINVIEW     55  44  61  44 /  80  60  20  10
LEVELLAND     58  44  62  45 /  80  60  10  10
LUBBOCK       59  44  62  46 /  80  60  20  10
DENVER CITY   60  46  63  45 /  80  50  10   0
BROWNFIELD    61  46  63  47 /  80  60  10  10
CHILDRESS     62  48  64  46 /  80  60  30  10
SPUR          64  47  63  47 /  80  60  30  10
ASPERMONT     69  51  65  48 /  80  60  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Apr 13, 3:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
450 AM CDT MON APR 13 2015

TXZ021>044-141000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
450 AM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE SOUTH PLAINS AREA
TODAY AS A COLD FRONT MOVES SOUTHWARD THROUGH THE REGION. AN
ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING MAINLY ACROSS SOUTHERN SECTIONS OF THE ROLLING PLAINS
SOUTH AND EAST OF A GUTHRIE TO LAKE ALAN HENRY LINE. HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Terry

When
April 13, 8:00 AM CST to 5:00 PM CST
Where
Terry County, 31.68 mi WSW of Tokio to 31.29 mi SE of Union
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.960, -103.060

Flood, Yoakum

When
April 13, 11:31 AM CST to 5:00 PM CST
Where
Yoakum County, 8.23 mi W of Allred to 9.69 mi E of Denver City Arpt
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
32.960, -103.060

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560051, 560047.